Skip to main content

Table 1 ICD poisoning codes used to identify overdosesa

From: Protocol: changes in rates of opioid overdose and poisoning events in an integrated health system following the introduction of a formulation of OxyContin® with abuse-deterrent properties

  ICD 9 code ICD 10 code
Poisoning by opium (alkaloids) unspecified 965.00  
Poisoning by heroin 965.01  
Poisoning by methadone 965.02  
Poisoning by other opiates and related narcotics 965.09  
Accidental poisoning by heroin E850.0  
Accidental poisoning by methadone E850.1  
Accidental poisoning by other opiates and related narcotics E850.2  
COD: Poisoning by opiates and related narcotics 9650b  
COD: Poisoning by opium   T40.0
COD: Poisoning by heroin   T40.1
COD: Poisoning by other opioids   T40.2
COD: Poisoning by methadone   T40.3
COD: Poisoning by other synthetic narcotic   T40.4
COD: Accidental poisoning by and exposure to narcotics and psychodysleptics, not elsewhere classified   X42
COD: Intentional self-poisoning by and exposure to narcotics and psychodysleptics, not elsewhere classified   X62
COD: Undetermined poisoning by and exposure to narcotics and psychodysleptics, not elsewhere classified   Y12
  1. a Case definition is met when a person has any diagnostic code from the Case 1 list
  2. b For the year of 1998 only; COD codes changed to ICD 10 in 1999; ICD 9 codes used for death data during 1998 did not include the fifth digit, which is why this particular code is four digits and without a decimal